Aa
Aa
A
A
A
Close
Avatar universal

Lexapro withdrawal?

For the last 10 years I have been 40mgs of Lexapro a day. I decided the past year to maybe try and taper down the dose very slowly because I was in a great place in my life and feeling only minor anxiety every so often. I went to 37.5mg in August 2020, then 35mg Sep 2020, and then 32.5mg for a couple months until early January where s*#% started to go wrong.

Around the 35mg mark I picked up smoking weed again (I used to smoke at night before I go to sleep every night for years). My wife and I were trying to have a child so I decided to quit weed early December (so it lasted about 3 months). A couple days after quitting the weed I had INTENSE anxiety and other withdrawal symptoms from the marijuana. That lasted about 10 days. Once that subsided I was feeling anxiety daily, but nothing too intense. The only reason I think this may be relevant is the marijuana may have actually helped to control any anxiety while tapering down on lexapro.

On Christmas day my wife surprised me with telling me she was pregnant. I was excited and super happy as we have been trying for a couple months. About a week later I was trying to fall asleep at night and had a bad panic attack. I finally fell asleep after 2 hrs of pounding heart rate and trouble breathing. The next morning I woke up and instantly had another panic attack. Probably the worst I've ever had. When that happened I decided I needed to start to go back up on my lexapro. I went to 35mg. Since then its been a struggle every day. There may be one or two days a week where I don't feel much, but other than that I've had a pounding heart the entire day, trouble getting a deep breath, and weird thoughts (the best I can explain it). I have episodes of panic attacks probably twice a week.

Sorry for the long post but I guess my question is this...Is it external factors that are causing the anixety (like a baby on the way even though I am happy and excited) OR is it withdrawal symptoms from the lexapro?

Any thoughts on this would be much appreciated!
2 Responses
973741 tn?1342342773
Well, it might not just be withdrawal but a resurgence of your anxiety/panic issues.  That would be my guess.  What you describe sounds like that. What were you on Lexapro for to begin with? Similar symptoms as you are suffering?  Issues with sleep, high anxiety and occasional panic attacks?  Maybe getting off Lexapro right now really isn't the answer.  :)  I say that with kindness because I know that for some, anxiety is episodic and not a life long situation. but for others, they always suffer it.  You sound to be going this alone without doctor input or a therapist.  My thought is you need to begin working on the anxiety again to feel fully in the best spot to become a new parent.  My husband takes zoloft. Has taken it for years. There is NO shame in this!  Anxiety disorder deserves chronic treatment like any other if you relapse into symptoms so quickly.  Withdrawal definitely happens with SSRI's but the rate you discontinued it was extremely slow.  Your taper was about as slow as I've heard.  And when you write what has happened since, to me, it sounds much more like your anxiety is back.  Controlled by weed (sort of) for a time and now not so much.  I would highly recommend you stay focused on treating your anxiety and that may include continuing your med.  If it didn't stop working and you just decided you wanted to get off it, it just may not be time right now.  Parenting is hard.  My husband was very nervous about life changes when we had our first baby.  You want to be in the best spot emotionally to start your journey as a dad. good luck
Avatar universal
It's definitely withdrawal.  That's exactly how it feels.  Mom would only be right if you had stopped it altogether, because frankly, you're still on Lexapro.  And you're on a high dose of it as well.  Cutting down by just that little would be very unlikely to cause a relapse of anxiety this bad if the drug were working.  And that's another possibility, that the Lexapro wasn't actually working for you at all anymore but the pot was.  Stopping pot doesn't cause withdrawal that I know of.  People do miss it, but I grew up in the Sixties and everyone stopped it eventually and nobody had any withdrawal from doing that.  I certainly didn't.  It isn't an addictive drug, and it doesn't have the withdrawal problems antidepressants have.  But if that was what was actually treating your anxiety, or the combination if that and the Lexapro, that could also be an explanation.  Withdrawal is strongest for those who have been on a medication for a very long time.  The best way to find out for sure, or as close to for sure as you can get, is to return right away to the 40mg and see if this all goes away.  If it does, it's just the Lexapro withdrawal, and you will know you are one of the unlucky people who may not be able to stop your medication easily or at all.  It happens.  Some people have been known to take a year to come off meds and still just end up with a really bad withdrawal.  I would try that.  But again, you were treating your problem with two drugs, and you stopped one of them and then started stopping the 2d one and that's stopping two drugs that were working for you at once, but again, it's possible you had tapped out on the Lexapro and it was more the pot that was helping you.  Now, for most of us anxiety sufferers, pot is part of our problem, not a solution, but for you it was a solution.  Most of the people I know stopped because they started getting anxious while stoned, which takes the fun out of it.  It's why I stopped.  Consider as well the statement above that having a child causes anxiety.  Well, only for anxiety sufferers, and if the Lexapro wasn't causing withdrawal or was still working that anxiety about life change wouldn't really be anxiety, it would only be trepidation.  That's not a mental disorder.  You obviously had one or you wouldn't have gone on the Lexapro in the first place.  But my experience is, this is exactly what a bad withdrawal feels like, but you're case is complicated by the fact you stopped the pot as well.  So again, go back to the 40mg dose, and if that does get rid of all this, I'd advise this is not the time to stop the med.  You haven't fixed the problem, you've just medicated it.  Fixing it requires therapy or life changes or just blind luck.  We don't have a medication that cures mental illness.  It can only be cured in other ways.  When we go down the medication route, we are tamping down the symptoms, not trying to cure the problem.  I had to do this because I didn't succeed in fixing it otherwise, so as Mom said, there are those of us who just are going to take our meds forever as her husband is doing.  I don't know if that's you or not, it's too soon to tell, but your first step is to go back on the Lex at full dose.  If that doesn't work, start using pot again and see if that gets rid of it.  And if you then want to still stop both drugs, stop the pot and wait for a fair amount of time before tackling the Lex issue.  And when you do, take it much more slowly, as that's what you're going to have to do to see if you can quit it in a way that's worth it.  Peace.
Have an Answer?

You are reading content posted in the Anxiety Community

Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1595629445
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?